iCliniq logo

Ask a Doctor Online Now

HomeAnswersPsychiatryanxietyHow long does Lexapro take to start working?

Does Lexapro take a long time to start working?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At August 17, 2016
Reviewed AtAugust 7, 2023

Patient's Query

Hi doctor,

I had recently had several hospital stays for spikes in blood pressure due to years of stress with a sick child. Nothing organically was found. Anxiety might be the key. I was put on 5 mg of Lexapro at night, which made me anxious and gave me insomnia. Then, another doctor gave me Buspar. But, I did not like it. I feel a lot of head pressure and weakness. I am trying to decide what to do. Please give some suggestion about the best medicine. Which one shall I take?

Hello,

Welcome to icliniq.com.

If Lexapro (Escitalopram) caused insomnia, then it is better to take the drug in the morning after breakfast. This drug is an SSRI drug (selective serotonin reuptake inhibitor) and helps to reduce depressive symptoms when taken regularly. Buspirone is an anti-anxiety drug that helps to reduce the symptoms. In my opinion Lexapro is the better choice for mixed anxiety and depressive symptoms. Thank you.

Patient's Query

Thank you doctor,

Does Lexapro take a long time to begin to work? Should I take low dose Benzo with it till it does? I am supersensitive to medicines and tend to have reactions of some sort or another. I tend to have a lot of problems at night that wake me up such as chills, shakes and weakness. This is the reason I hope for something that would work at night.

Hello,

Welcome back to icliniq.com.

Lexapro is an SSRI drug and it takes about 4 to 6 weeks to show its full effect. 5 mg dose is a low dose and this dose would not cause any significant side effects in you. So, you can continue to take 5 mg dose for at least four weeks. If needed, then the dose can be increased to 10 mg after four weeks. Weakness, chills and shakiness will decrease when the drug start showing its effects. Till then for control of anxiety symptoms you can take low dose benzodiazepines on the SOS basis (as and when required). Thank you.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Seikhoo Bishnui
Dr. Seikhoo Bishnui

Psychiatry

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Psychiatry

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy